Alert archive / Washington / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Spokane, WA

May 30, 2020Lincoln County, Spokane County, Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 30, 2020, 7:25 PM PDT for Lincoln County, Spokane County, Stevens County, Washington. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2020, 7:25 PM PDT (02:25 UTC)
Expired
May 30, 2020, 8:15 PM PDT
In force
50 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 21 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:29 PM PDTTSTM WND GST 585 N Airway Heights, WACORRECTS PREVIOUS TSTM WND GST REPORT FROM 5 N AIRWAY HEIGHTS.
May 30, 7:29 PM PDTTSTM WND GST 585 N Airway Heights, WA
May 30, 8:10 PM PDTHAIL 0.757 Se Tum Tum, WA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:22 PM PDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS56 KOTX 310225
SVROTX
WAC043-063-065-310315-
/O.NEW.KOTX.SV.W.0008.200531T0225Z-200531T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
725 PM PDT Sat May 30 2020

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Eastern Lincoln County in eastern Washington...
  Southeastern Stevens County in northeastern Washington...
  Northwestern Spokane County in northeastern Washington...

* Until 815 PM PDT.

* At 723 PM PDT, severe thunderstorms were located along a line
  extending from 31 miles north of Ritzville to near Davenport to
  near Medical Lake to near Fairchild AFB, moving northeast at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to roofs, siding, and trees.

* Locations impacted include...
  Spokane, Airway Heights, Medical Lake, Nine Mile Falls, Deer Park,
  Davenport, Fairwood, Suncrest, Fairchild AFB, Chattaroy, Country
  Homes, Reardan, Springdale, Creston, Gravelles, Mondovi, Rocklyn,
  Eleanor, Deep Creek and Little Falls Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Areas of blowing dust have been reported ahead of the thunderstorms 
along with torrential rain with the thunderstorms. Motorists can 
expect poor visibilities and should reduce speeds accordingly.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4805 11743 4804 11726 4786 11734 4753 11759
      4757 11777 4755 11808 4739 11857 4776 11855
      4783 11835 4805 11805 4807 11744
TIME...MOT...LOC 0223Z 209DEG 43KT 4757 11844 4761 11808 4761 11774
4757 11757

HAIL...1.00IN
WIND...60MPH
 
$$

JW
1 follow-up statement
721 
WWUS56 KOTX 310257
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
757 PM PDT Sat May 30 2020

WAC043-063-065-310315-
/O.CON.KOTX.SV.W.0008.000000T0000Z-200531T0315Z/
Lincoln WA-Stevens WA-Spokane WA-
757 PM PDT Sat May 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT
FOR NORTH CENTRAL LINCOLN...SOUTHEASTERN STEVENS AND NORTH CENTRAL
SPOKANE COUNTIES...

At 756 PM PDT, severe thunderstorms were located along a line
extending from 15 miles north of Davenport to 13 miles northwest of
Suncrest to near Deer Park to Chattaroy, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Deer Park, Chattaroy, Springdale, Wellpinit, Milan, Ford, Loon Lake
and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4805 11743 4804 11726 4786 11734 4786 11748
      4789 11761 4789 11790 4780 11816 4777 11840
      4783 11835 4805 11805 4807 11744
TIME...MOT...LOC 0256Z 209DEG 43KT 4787 11819 4791 11783 4791 11749
4787 11732

HAIL...0.75IN
WIND...60MPH
 
$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:08 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 30, 6:08 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
608 PM PDT Sat May 30 2020

.SYNOPSIS...
Severe thunderstorms will spread into the Inland NW late this
afternoon and this evening. Large hail, damaging winds and
torrential rains are all possible. Sunday will be very cool and
cloudy. Temperatures will rebound into the 70s for the rest of the
week with mainly mountain showers.

&&

.DISCUSSION...
Strongest thunderstorm cluster moved through Hermiston and just
east of Tri-Cities in the last 2 hours. It's now entering Adams,
Whitman and Garfield counties. This activity is tracking to the
north-northeast.

Looking at the recent CAM models, the 18Z NAMnest appears to have
the best overall depiction so far. The other models were expecting
the MCS to be closer to the Cascades, but the 18Z NAMnest takes
the bulk of the thunderstorms to the northeast. These storms will
likely convert from hail to mainly wind as they continue to move
to the north. Should reach the Spokane metro area around 730pm. RJ

&&

.AVIATION...
00Z TAFS: Strong to severe thunderstorms (damaging winds, large
hail, heavy rain, with a couple of tornadoes possible) will
arrive at all TAF sites shortly after 00Z and last for a few
hours. MVFR cigs are likely at most TAF sites later tonight and
into Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  64  44  70  45  74 /  90  50   0   0   0   0
Coeur d'Alene  50  62  45  70  45  73 /  90  70   0   0   0   0
Pullman        48  63  44  66  44  72 /  90  40   0  10   0   0
Lewiston       57  71  51  72  50  79 /  80  30   0  20   0   0
Colville       50  66  43  73  44  76 /  90  90   0   0   0   0
Sandpoint      52  61  45  70  47  72 /  90  90   0  10   0   0
Kellogg        50  60  45  68  47  71 /  90  70   0  10  10   0
Moses Lake     53  73  46  76  45  82 /  90  10   0   0   0   0
Wenatchee      52  69  46  74  47  81 /  70  30   0   0   0   0
Omak           54  68  44  73  46  78 /  90  70   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until midnight PDT tonight for East Slopes
     Northern Cascades-Moses Lake Area-Okanogan Highlands-
     Okanogan Valley-Upper Columbia Basin-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, May 30, 12:03 AM PDT, 19 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1203 AM PDT Sat May 30 2020

IDZ001>004-026-027-WAZ031>038-041>044-310715-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
1203 AM PDT Sat May 30 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday evening continues to look like an active period for
thunderstorms and some storms may be strong capable of torrential
rain, gusty winds, and hail.

In the hours before

Special weather statement, May 30, 6:48 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
648 PM PDT Sat May 30 2020

IDZ003-026-WAZ032-033-310230-
Lewiston Area ID-Idaho Palouse ID-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
648 PM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LATAH...NORTHWESTERN
NEZ PERCE...NORTHEASTERN GARFIELD...SOUTHEASTERN WHITMAN AND NORTH
CENTRAL ASOTIN COUNTIES UNTIL 730 PM PDT...

At 647 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Clarkston, moving north at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lewiston, Clarkston, Genesee, Clarkston Heights-Vineland, West
Clarkston-Highland, Colton, Uniontown, Clarkston Heights and Joel.

A Severe Thunderstorm Watch remains in effect until 1100 PM PDT for
the Panhandle of and north central Idaho...and eastern and
southeastern Washington.

LAT...LON 4636 11708 4643 11732 4656 11741 4671 11706
      4672 11681
TIME...MOT...LOC 0147Z 183DEG 38KT 4650 11722

JCLEV
Local storm report, May 30, 6:50 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
650 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     2 WNW MATTAWA           46.75N 119.94W
05/30/2020  M68 MPH          GRANT              WA   MESONET

&&
Special weather statement, May 30, 7:11 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Spokane WA
711 PM PDT Sat May 30 2020

IDZ003-WAZ032-033-310300-
Idaho Palouse ID-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
711 PM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LATAH...SOUTHWESTERN
BENEWAH...NORTHEASTERN GARFIELD AND EASTERN WHITMAN COUNTIES UNTIL
800 PM PDT...

At 711 PM PDT, Doppler radar was tracking a strong thunderstorm over
Pullman, moving north at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pullman, Moscow, Colfax, Palouse, Garfield, Albion, Rosalia,
Oakesdale, Colton, Uniontown, Farmington, Princeton, Steptoe,
Belmont, Thornton, Wawawai and Viola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4650 11709 4658 11741 4724 11742 4710 11692
TIME...MOT...LOC 0211Z 190DEG 34KT 4672 11721

JCLEV
Local storm report, May 30, 7:16 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
716 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     10 NW WINONA            47.04N 117.95W
05/30/2020  M54 MPH          WHITMAN            WA   PUBLIC

            ESCURE RAWS.

&&
Local storm report, May 30, 7:20 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
720 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HEAVY RAIN       1 NNE RITZVILLE         47.14N 118.37W
05/30/2020  M0.50 INCH       ADAMS              WA   TRAINED SPOTTER

&&

RF
Special weather statement, May 30, 7:24 PM PDT, 1 minute before
Special Weather Statement
National Weather Service Spokane WA
724 PM PDT Sat May 30 2020

IDZ003-004-026-WAZ033-310315-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
Washington Palouse WA-
724 PM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LATAH...NORTHWESTERN NEZ
PERCE...SOUTHWESTERN BENEWAH AND SOUTHEASTERN WHITMAN COUNTIES UNTIL
815 PM PDT...

At 724 PM PDT, Doppler radar was tracking a strong thunderstorm near
Genesee, or 10 miles north of Clarkston, moving north at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Moscow, Genesee, Troy, Potlatch, Onaway, Harvard and Joel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4649 11690 4654 11706 4710 11693 4694 11656
TIME...MOT...LOC 0224Z 190DEG 23KT 4657 11701

JCLEV

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:36 PM PDTSevere Thunderstorm WarningOTXAdams, Garfield, Whitman39 min
May 30, 6:14 PM PDTSevere Thunderstorm WarningOTXAdams, Asotin, Garfield, Whitman46 min
May 30, 6:32 PM PDTSevere Thunderstorm WarningOTXAdams28 min
May 30, 6:48 PM PDTSpecial Weather StatementOTXGarfield42 min
May 30, 6:53 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman37 min
May 30, 7:11 PM PDTSpecial Weather StatementOTXWhitman49 min
May 30, 7:29 PM PDTAreal Flood WarningOTXAdams, Lincoln32 min
May 30, 7:45 PM PDTAreal Flood WarningOTXFerry, Lincoln, Spokane, Stevens60 min
May 30, 8:10 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Stevens50 min
May 30, 8:53 PM PDTSpecial Weather StatementOTXPend Oreille52 min
May 31, 3:15 AM PDTAreal Flood AdvisoryOTXLincoln, Spokane, Whitman3 hr
May 31, 4:59 AM PDTFlood WatchOTXFerry, Pend Oreille, Stevens6 hr
May 31, 12:46 PM PDTRiver Flood WarningOTXOkanogan70 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.